16. Drug-Induced Liver Disease

  1. E. Jenny Heathcote MB, BS, MD, FRCP, FRCP(C)2,3,4,5
  1. Leslie B. Lilly MD, MSc, FRCPC

Published Online: 4 SEP 2012

DOI: 10.1002/9781118314968.ch16

Hepatology: Diagnosis and Clinical Management

Hepatology: Diagnosis and Clinical Management

How to Cite

Lilly, L. B. (2012) Drug-Induced Liver Disease, in Hepatology: Diagnosis and Clinical Management (ed E. J. Heathcote), Wiley-Blackwell, Oxford, UK. doi: 10.1002/9781118314968.ch16

Editor Information

  1. 2

    Francis Family Chair in Hepatology Research, Toronto, Ontario, Canada

  2. 3

    University of Toronto, Toronto, Ontario, Canada

  3. 4

    Patient Based Clinical Research Division, Toronto Western Research Institute, Toronto, Ontario, Canada

  4. 5

    University Health Network/Toronto Western Hospital, Toronto, Ontario, Canada

Author Information

  1. University of Toronto, Multi Organ Transplant Program, Toronto General Hospital, University Health Network, Toronto, Ontario, Canada

Publication History

  1. Published Online: 4 SEP 2012
  2. Published Print: 12 OCT 2012

ISBN Information

Print ISBN: 9780470656174

Online ISBN: 9781118314968

SEARCH

Keywords:

  • hepatotoxicity;
  • hepatitis;
  • cholestasis;
  • liver failure

Summary

Drug-induced liver disease (DILD), ranging in presentation from mildly abnormal liver biochemistry to fulminant hepatic failure, is a serious and growing problem in modern medicine. More than 1000 medications have been implicated, and with the addition of new agents to formularies every year there is growing potential for further hepatotoxicity, particularly as the number of patients taking multiple medications continues to increase. In chronically or critically ill patients, co-morbidities, which may themselves be associated with deranged liver biochemistry, make determination of the role of DILD all the more difficult, yet all the more important. A systematic and organized approach to this challenging problem is keytominimizing the consequences of this all too common pharmacological complication.